Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 30, 2001, 4:55 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2001, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 30, 2001, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Hampden County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 123 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:08 PM EDT | Thunderstorm Wind 50 E | Worthington Corners, MA | |
| Jun 30, 5:08 PM EDT | Thunderstorm Wind 50 E | Chester, MA | |
| Jun 30, 5:11 PM EDT | Hail 0.88 | Chester, MA | |
| Jun 30, 5:35 PM EDT | Hail 0.75 | Granby, MA | |
| Jun 30, 5:40 PM EDT | Thunderstorm Wind 50 E | South Hadley, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 302057
SVRBOX
MAC013-015-302130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT SAT JUN 30 2001
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
SOUTHWESTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS
INCLUDING NORTHAMPTON
* UNTIL 530 PM EDT.
* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM APPROACHING CHESTER...OR ABOUT 16 MILES
SOUTHEAST OF PITTSFIELD...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WESTHAMPTON...
SOUTHAMPTON...SOUTH HADLEY...MONTGOMERY...MIDDLEFIELD...
HUNTINGTON...HOLYOKE...HADLEY AND EASTHAMPTON.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. NICKEL SIZE
HAIL WAS REPORTED IN BECKETT IN BERSKSHIRE COUNTY.
SEVERE THUNDERSTORMS PRODUCE LARGE HAUIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
DRV/GAFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:35 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 30, 2:35 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 235 PM EDT SAT JUN 30 2001 SCT CONVECTION UPSTATE NY TRYING TO MOVE INTO FA BUT HAVING A TOUGH TIME. FEEL ENUF INSTABILITY OVER SNE THIS EVE TO KEEP CHC OF TSRA OTRW PC...DENSE FOG LIKELY ALONG S COAST. POT FOR A SIG SVR WX EVENT SUN AFTERNOON/EVENING AS SFC COLD FRONT AND STRONG DYNAMICS COME TOGETHER. SPC HAS MUCH OF FA IN DAY 2 MDT RISK - ALONG WITH PRE-HOLIDAY WEEKEND - WILL ADD ENHANCED WORDING TO SUN AFTERNOON/EVE +TSRA TO INCLUDE DAMAGING WINDS AND HAIL AS A PUBLIC EYE-CATCHER. LOOKS LIKE TIMING OF FRONT WILL BE 18Z SUN - 00Z MON...MAY BE A COUPLE HOURS AFTER 00Z ALONG SE COAST. WILL ISSUE AN SPSBOX TO HIGHLIGHT SVR WX ON SUN. COOLER AND DRIER AIRMASS OVERSPREADS REGION SUN NIGHT AND MON. UPR LVL TROUGH REMAINS OVER NORTHEASTERN STATES INTO NEXT WEEK - KEEPING HEAT AND HIGH HUMIDITY WELL TO OUR SOUTH. NEXT SHORTWAVE IN UPR FLOW PROGGED TO COME THRU FA ON THE 4TH OF JULY...WITH AFTERNOON/EVENING INSTABILITY SHOWERS THU AND FRI. SCA CONDITIONS ALL WATERS SUN IN ADVANCE OF SFC FRONT. STRONG SCA WINDS SUN NIGHT AND MON BEHIND FRONT AS SFC LO DEEPENS OVER GULF OF ST LAWRENCE. .BOX...SCA MAY BE NEEDED SUN ALL WATERS. FRANKLIN
In the hours before
Special weather statement, Jun 30, 3:15 PM EDT, 1 hour 40 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-011200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EDT SAT JUN 30 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING ACROSS SOUTHERN NEW ENGLAND INCLUDING THE ADJACENT COASTAL WATERS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING ACROSS SOUTHERN NEW ENGLAND. A COLD FRONT WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND SUNDAY AFTERNOON AND EVENING. VERY WARM AND HUMID AIR IN PLACE AHEAD OF THE FRONT WILL HELP THUNDERSTORMS TO DEVELOP...SOME OF WHICH COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. PEOPLE HAVING OUTDOOR ACTIVITIES SUNDAY AFTERNOON AND EVENING... INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS UPCOMING WEATHER EVENT. NATIONAL WEATHER SERVICE SKYWARN SPOTTERS...AS WELL AS AMATEUR RADIO OPERATORS...SHOULD BE READY TO RELAY REPORTS SUNDAY AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE REQUIRED EARLY SUNDAY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION. E FRANKLIN
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:19 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 41 min |
| Jun 30, 5:02 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 43 min |
| Jun 30, 5:18 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 42 min |
| Jun 30, 5:27 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 48 min |
| Jun 30, 5:29 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 31 min |
| Jun 30, 5:57 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 48 min |
| Jun 30, 6:01 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 44 min |
| Jun 30, 6:07 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 38 min |
| Jun 30, 6:42 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 48 min |
| Jun 30, 7:28 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk | 47 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.